Ask a Doctor
I’m only 35, but the other day I was being intimate with my partner the other day and had trouble maintaining an erection. I’m not ready for impotence this young! I thought ED was a problem just for older guys. What age does a man stop getting hard?
Aside from age, risk factors for developing ED include smoking, obesity, diabetes, cardiovascular disease, inactive lifestyle, cancer, stroke, and taking certain medications such as antidepressants or beta-blockers.
Psychogenic ED was thought to be the most common cause of ED, however, psychologic causes often coexist with physical or functional causes of ED.
Erection problems usually produce a significant psychological and emotional reaction in most men. This is often described as a pattern of anxiety, low self-esteem, and stress that can further interfere with normal sexual performance. This "performance anxiety" needs to be recognized and addressed by your health care provider.
There are several areas of the brain involved in sexual behavior and erections. In psychogenic ED, the brain may send messages that prevent (inhibit) erections or psychogenic ED may be related to the body's response to stressors and the release of chemicals (catecholamines) that tighten the penile muscles, preventing them from relaxing.
Certain feelings can interfere with normal sexual function, including feeling nervous about or self-conscious about sex, feeling stressed either at home or at work, or feeling troubled in your current sexual relationship. In these cases, treatment incorporating psychological counseling with you and your sexual partner may be successful. One episode of failure, regardless of cause, may propagate further psychological distress, leading to further erectile failure. Los of desire or interest in sexual activity can be psychological or due to low testosterone levels.
Individuals suffering from psychogenic ED may benefit from psychotherapy, treatment of the ED, or a combination of the two. Also, medications used to treat psychologic troubles may cause ED; however, it is best to consult with your physician prior to stopping any medications that you are taking.
For more information, please read our full medical article about impotence.